MURAL - Maynooth University Research Archive Library



    Self-intersecting polygons resulting from contour evolution for shape similarity


    Corcoran, Padraig and Winstanley, Adam C. and Tilton, James (2009) Self-intersecting polygons resulting from contour evolution for shape similarity. International Journal of Shape Modeling, 15 (1-2). pp. 93-109. ISSN 0218-6543

    [img]
    Preview
    Download (396kB) | Preview


    Share your research

    Twitter Facebook LinkedIn GooglePlus Email more...



    Add this article to your Mendeley library


    Abstract

    In this paper we prove a well known contour evolution technique can result in inconsistent non-simple or self-intersecting polygons. This technique is used as a pre-processing step to a number of shape matching and part-decomposition strategies which are only well- defined for simple polygons. We analyze one such class of shape matching strategies, which use a highly cited method based on turning-functions to determine similarity. We prove that due to the possibility of self-intersecting polygons these methods are not well- defined. A simple alteration to the original contour evolution technique, which ensures the evolution of a consistent simple polygon, is proposed. This technique only alters the result slightly relative to the original evolution technique and therefore maintains the property of suitable shape evolution.

    Item Type: Article
    Additional Information: Copyright of International Journal of Shape Modeling is the property of World Scientific Publishing Company and its content may not be copied or emailed to multiple sites or posted to a listserv without the copyright holder's express written permission. However, users may print, download, or email articles for individual use. This abstract may be abridged. No warranty is given about the accuracy of the copy. Users should refer to the original published version of the material for the full abstract.
    Keywords: Contour Evolution; Shape Similarity; Turning-Function;
    Academic Unit: Faculty of Science and Engineering > Computer Science
    Item ID: 8070
    Identification Number: https://doi.org/10.1142/S0218654309001227
    Depositing User: Dr. Adam Winstanley
    Date Deposited: 24 Mar 2017 16:47
    Journal or Publication Title: International Journal of Shape Modeling
    Publisher: World Scientific Publishing Company
    Refereed: Yes
    Funders: Science Foundation Ireland (SFI)
    URI:

      Repository Staff Only(login required)

      View Item Item control page

      Downloads

      Downloads per month over past year